What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Mar 24, 3:27 PM CST, 1 hour 33 minutes earlier.
Area forecast discussion, Mar 24, 3:27 PM CST, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
427 PM CDT Sat Mar 24 2018
.SHORT TERM...(This evening through Sunday)
Issued at 427 PM CDT Sat Mar 24 2018
Brief quiet period this evening, before warm advection ahead of a
subtle mid-level wave starts generating light precipitation in
central South Dakota. This will gradually work eastward through the
day, but is expected to diminish as it progresses east through the
early afternoon. Limited mid-level moisture and generally weak lift
should lead to primarily freezing drizzle or drizzle late tonight
into Sunday. Could see some light icing in areas west of I-29 prior
to temperatures warming up tomorrow morning, but given an expected
scattered nature to the precipitation and light amounts, opting to
cover this potential in the HWO and via social media and not issue
any winter weather headlines at this time. Expecting temperatures in
our west to only dip to a degree or two below freezing tonight in
these areas, and with daytime road surface temperatures warming well
above freezing, impacts may also be confined to elevated/untreated
surfaces, even during the early morning.
.LONG TERM...(Sunday night through Saturday)
Issued at 427 PM CDT Sat Mar 24 2018
Stronger trough will impact the region Sunday night through Monday,
and again (possibly even more-so), precipitation type will be highly
uncertain. Part of the difficulty is variance among the models in
the available moisture below -10C, and thus the potential for
freezing drizzle or drizzle as opposed to rain/snow. With this in
mind, QPF may be a little too high, but confidence in any one
solution is too low to make adjustments to the blended forecast at
this time.
Given the above-mentioned lack of mid-level moisture, and thermal
profiles which nudge above zero across a good portion of the area,
periods of freezing drizzle/rain and associated icing are certainly
possible. However, as mentioned in the short-term section, any icing
impacts, especially during the day, may be limited due to warming
road temps. Will try to hone in on the area of greatest icing risk
over the next couple of forecast cycles, but for now, will focus on
the HWO and social media to heighten awareness of the potential.
Beyond Monday night, we get back into a more tranquil pattern. Not
completely dry as a cool, broad trough settles over the Plains for
midweek, but it appears that any precipitation chances will be
scattered and light.
&&
.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1213 PM CDT Sat Mar 24 2018
MVFR ceilings look to dominate the TAF period, with only brief
reductions to IFR possible. These reductions will be short enough
and spotty enough to preclude mention in the TAF. Saturday night
will see marginal low level wind shear in the surface to 1500 foot
layer in the vicinity of our three TAF sites. At this time, the
wind vector difference in this layer doesn't appear to be large
enough to warrant direct LLWS mention in the TAF, but something to
be aware of.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&
SHORT TERM...JH
LONG TERM...JH
AVIATION...Ferguson
Hazardous weather outlook, Mar 24, 4:02 PM CST, 58 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
502 PM CDT Sat Mar 24 2018
SDZ038-039-050-052>055-057>061-063>066-252215-
Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Lake-Brule-Aurora-
Davison-Hanson-McCook-Charles Mix-Douglas-Hutchinson-Turner-
502 PM CDT Sat Mar 24 2018
This Hazardous Weather Outlook is for portions of central South
Dakota, east central South Dakota, south central South Dakota,
and southeast South Dakota.
.DAY ONE...Tonight
Minor flooding is occurring on some local rivers and creeks due
to rainfall and melting snow.
Late tonight and early Sunday, there is a chance of freezing
drizzle. Any freezing drizzle will be light and will end by mid
to late morning Sunday as temperatures warm to above freezing. Be
alert for slick surfaces however early Sunday morning if freezing
drizzle occurs.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Late Sunday night into Monday morning, freezing rain and even some
light snow is likely. However, freezing rain is expected to
change to rain by late Monday morning limiting ice amounts.
Untreated road surfaces will likely become quite slick late Sunday
morning and early Monday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
IAZ001>003-012>014-021-022-032-MNZ071-072-080-081-089-090-097-098-
SDZ040-056-062-067-252215-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Cherokee-
Buena Vista-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood-Nobles-
Jackson-Pipestone-Rock-Brookings-Moody-Minnehaha-Lincoln SD-
502 PM CDT Sat Mar 24 2018
This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, east central South
Dakota, and southeast South Dakota.
.DAY ONE...Tonight
Minor flooding is occurring on some local rivers and creeks due
to rainfall and melting snow.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Sunday night and Monday morning, freezing rain and a wintry mix is
likely. Freezing rain should change over to liquid precipitation
by midday Monday. At this time, ice amounts are uncertain and
are dependent on elevation, precipitation rate, and local surface
temperature. But untreated road surfaces could become quite
slick.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
IAZ020-031-NEZ014-SDZ071-252215-
Plymouth-Woodbury-Dakota-Union-
502 PM CDT Sat Mar 24 2018
This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, northeast Nebraska, and southeast South
Dakota.
.DAY ONE...Tonight
Minor flooding is occurring on some local rivers and creeks due
to rainfall and melting snow.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Other than some flooding on local rivers and creeks, hazardous
weather is not expected.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
NEZ013-SDZ068>070-252215-
Dixon-Bon Homme-Yankton-Clay SD-
502 PM CDT Sat Mar 24 2018
This Hazardous Weather Outlook is for portions of northeast
Nebraska and southeast South Dakota.
.DAY ONE...Tonight
Minor flooding is occurring on some local rivers and creeks due
to rainfall and melting snow.
Late tonight, there is a chance of freezing drizzle west of the
James River. Any freezing drizzle is expected to be light and
end by late morning Sunday.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Early Sunday, light freezing drizzle is possible. Roadways could
be slippery until mid to late morning when temperatures warm to
above freezing.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
In the hours before
Local storm report, Mar 24, 11:49 AM CST, 5 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1249 PM CDT SAT MAR 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1249 PM SNOW AURORA 44.28N 96.69W
03/24/2018 M8.5 INCH BROOKINGS SD PUBLIC
REPORT VIA SOCIAL MEDIA.
&&
AFLocal storm report, Mar 24, 11:53 AM CST, 5 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1253 PM CDT SAT MAR 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0728 AM SNOW 3 SSW ARTHUR 42.28N 95.36W
03/24/2018 M2.0 INCH IDA IA COCORAHS
COCORAHS STATION IA-ID-4, 3 SSW ARTHUR.
&&
AFLocal storm report, Mar 24, 12:00 PM CST, 5 hours before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SIOUX FALLS SD
100 PM CDT SAT MAR 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0836 AM SNOW MARSHALL 44.47N 95.80W
03/24/2018 M10.3 INCH LYON MN CO-OP OBSERVER
CO-OP OBSERVER STATION MMLM5, MARSHALL.
0700 AM SNOW MARSHALL 0.6 S 44.44N 95.79W
03/24/2018 M9.5 INCH LYON MN COCORAHS
COCORAHS STATION MN-LY-2, MARSHALL 0.6 S.
0744 AM SNOW 4 N CURRIE 44.13N 95.68W
03/24/2018 M9.0 INCH MURRAY MN TRAINED SPOTTER
1121 AM SNOW MINNEOTA 44.56N 95.99W
03/24/2018 M8.7 INCH LYON MN TRAINED SPOTTER
1249 PM SNOW AURORA 44.28N 96.69W
03/24/2018 M8.5 INCH BROOKINGS SD PUBLIC
REPORT VIA SOCIAL MEDIA.
0832 AM SNOW MARSHALL 44.45N 95.79W
03/24/2018 M8.5 INCH LYON MN PUBLIC
REPORT VIA SOCIAL MEDIA.
0700 AM SNOW 1 S BROOKINGS 44.29N 96.79W
03/24/2018 M8.2 INCH BROOKINGS SD COCORAHS
COCORAHS STATION SD-BK-43, 1 S BROOKINGS.
0800 AM SNOW 2 WNW WINDOM 43.89N 95.16W
03/24/2018 M8.1 INCH COTTONWOOD MN MESONET
MESONET STATION WDOM5, 2 WNW WINDOM.
0730 AM SNOW 8 S BROOKINGS 44.19N 96.79W
03/24/2018 M7.8 INCH MOODY SD COCORAHS
COCORAHS STATION SD-MY-3, 8 S BROOKINGS.
1018 AM SNOW BROOKINGS 44.31N 96.79W
03/24/2018 E7.5 INCH BROOKINGS SD NEWSPAPER
0800 AM SNOW 2 NE BROOKINGS 44.32N 96.77W
03/24/2018 M6.9 INCH BROOKINGS SD CO-OP OBSERVER
CO-OP OBSERVER STATION BROS2, 2 NE
BROOKINGS.
0946 AM SNOW IVANHOE 44.46N 96.25W
03/24/2018 E6.8 INCH LINCOLN MN PUBLIC
REPORT VIA SOCIAL MEDIA.
1145 AM SNOW 3 NE CHEROKEE 42.78N 95.51W
03/24/2018 E6.5 INCH CHEROKEE IA PUBLIC
REPORT VIA SOCIAL MEDIA.
0830 AM SNOW COLMAN 10.6 N 44.14N 96.80W
03/24/2018 M6.5 INCH MOODY SD COCORAHS
COCORAHS STATION SD-MY-11, COLMAN 10.6 N.
1012 AM SNOW CHEROKEE 42.75N 95.55W
03/24/2018 E6.0 INCH CHEROKEE IA PUBLIC
REPORT VIA SOCIAL MEDIA.
0700 AM SNOW BROOKINGS 44.30N 96.79W
03/24/2018 M6.0 INCH BROOKINGS SD COCORAHS
COCORAHS STATION SD-BK-7, BROOKINGS.
1116 AM SNOW SUTHERLAND 42.98N 95.49W
03/24/2018 E6.0 INCH O'BRIEN IA TRAINED SPOTTER
0800 AM SNOW LAKE WILSON 44.00N 95.95W
03/24/2018 M6.0 INCH MURRAY MN CO-OP OBSERVER
CO-OP OBSERVER STATION LKWM5, LAKE WILSON.
0800 AM SNOW 5 W BRUCE 44.43N 97.00W
03/24/2018 M5.5 INCH BROOKINGS SD COCORAHS
COCORAHS STATION SD-BK-45, 5 W BRUCE.
0949 AM SNOW LUVERNE 43.65N 96.21W
03/24/2018 E5.5 INCH ROCK MN PUBLIC
REPORT VIA SOCIAL MEDIA.
0800 AM SNOW 1 SW BROOKINGS 44.29N 96.80W
03/24/2018 M5.3 INCH BROOKINGS SD COCORAHS
COCORAHS STATION SD-BK-3, 1 SW BROOKINGS.
0700 AM SNOW LAKEFIELD 43.68N 95.18W
03/24/2018 M5.2 INCH JACKSON MN CO-OP OBSERVER
CO-OP OBSERVER STATION LKFM5, LAKEFIELD.
0715 AM SNOW 6 ENE NUNDA 44.22N 96.91W
03/24/2018 M5.0 INCH BROOKINGS SD COCORAHS
COCORAHS STATION SD-BK-28, 6 ENE NUNDA.
0730 AM SNOW EDGERTON 43.87N 96.13W
03/24/2018 E5.0 INCH PIPESTONE MN PUBLIC
REPORT VIA SOCIAL MEDIA.
0800 AM SNOW CHEROKEE 42.76N 95.54W
03/24/2018 M5.0 INCH CHEROKEE IA CO-OP OBSERVER
CO-OP OBSERVER STATION CKPI4, CHEROKEE.
0700 AM SNOW 3 WNW EVERLY 43.18N 95.37W
03/24/2018 M5.0 INCH CLAY IA CO-OP OBSERVER
CO-OP OBSERVER STATION EVYI4, 3 WNW EVERLY.
0700 AM SNOW SPIRIT LAKE 43.42N 95.10W
03/24/2018 M4.3 INCH DICKINSON IA CO-OP OBSERVER
CO-OP OBSERVER STATION SPRI4, SPIRIT LAKE.
0737 AM SNOW SPENCER 43.15N 95.15W
03/24/2018 M4.3 INCH CLAY IA PUBLIC
REPORT VIA SOCIAL MEDIA.
0700 AM SNOW CHESTER 2N 43.93N 96.93W
03/24/2018 M4.1 INCH LAKE SD CO-OP OBSERVER
CO-OP OBSERVER STATION CHES2, CHESTER 2N.
0700 AM SNOW 2 NNW SIOUX CENTER 43.11N 96.18W
03/24/2018 M4.0 INCH SIOUX IA COCORAHS
COCORAHS STATION IA-SX-7, 2 NNW SIOUX
CENTER.
0700 AM SNOW 1 W DE SMET 44.39N 97.56W
03/24/2018 M4.0 INCH KINGSBURY SD CO-OP OBSERVER
0630 AM SNOW HOWARD 44.02N 97.52W
03/24/2018 M4.0 INCH MINER SD CO-OP OBSERVER
CO-OP OBSERVER STATION HOWS2, HOWARD.
0700 AM SNOW DE SMET 44.38N 97.55W
03/24/2018 M3.5 INCH KINGSBURY SD COCORAHS
COCORAHS STATION SD-KY-5, DE SMET.
0700 AM SNOW SHELDON 43.18N 95.85W
03/24/2018 M3.0 INCH O'BRIEN IA CO-OP OBSERVER
CO-OP OBSERVER STATION SHDI4, SHELDON.
0600 AM SNOW 4 N CLEGHORN 42.87N 95.72W
03/24/2018 M3.0 INCH CHEROKEE IA COCORAHS
COCORAHS STATION IA-CK-1, 4 N CLEGHORN.
0700 AM SNOW ORANGE CITY 43.00N 96.05W
03/24/2018 M2.5 INCH SIOUX IA CO-OP OBSERVER
CO-OP OBSERVER STATION ORCI4, ORANGE CITY.
0804 AM SNOW 4 WNW ROWENA 43.54N 96.62W
03/24/2018 E2.5 INCH MINNEHAHA SD NWS EMPLOYEE
0700 AM SNOW 2 NE CROOKS 43.69N 96.78W
03/24/2018 M2.1 INCH MINNEHAHA SD COCORAHS
COCORAHS STATION SD-MH-71, 2 NE CROOKS.
0700 AM SNOW 3 SSE LAKE PARK 43.40N 95.31W
03/24/2018 M2.0 INCH DICKINSON IA EMERGENCY MNGR
0728 AM SNOW 3 SSW ARTHUR 42.28N 95.36W
03/24/2018 M2.0 INCH IDA IA COCORAHS
COCORAHS STATION IA-ID-4, 3 SSW ARTHUR.
0700 AM SNOW CANTON 43.31N 96.59W
03/24/2018 M2.0 INCH LINCOLN SD CO-OP OBSERVER
CO-OP OBSERVER STATION CNNS2, CANTON.
0700 AM SNOW 3 ESE SIOUX FALLS 43.52N 96.67W
03/24/2018 M1.7 INCH MINNEHAHA SD COCORAHS
COCORAHS STATION SD-MH-1, 3 ESE SIOUX FALLS.
0700 AM SNOW SIOUX FALLS 3ESE 43.53N 96.67W
03/24/2018 M1.7 INCH MINNEHAHA SD CO-OP OBSERVER
CO-OP OBSERVER STATION DEMS2, SIOUX FALLS
3ESE.
0800 AM SNOW 3 ESE SIOUX FALLS 43.53N 96.67W
03/24/2018 M1.6 INCH MINNEHAHA SD COCORAHS
COCORAHS STATION SD-MH-20, 3 ESE SIOUX
FALLS.
0700 AM SNOW 1 S HURON 44.35N 98.22W
03/24/2018 M1.6 INCH BEADLE SD COCORAHS
COCORAHS STATION SD-BD-20, 1 S HURON.
0800 AM SNOW 4 ESE SIOUX FALLS 43.53N 96.66W
03/24/2018 M1.6 INCH MINNEHAHA SD CO-OP OBSERVER
CO-OP OBSERVER STATION JACS2, 4 ESE SIOUX
FALLS.
1100 AM SNOW SIOUX FALLS NWS 43.59N 96.73W
03/24/2018 M1.5 INCH MINNEHAHA SD CO-OP OBSERVER
CO-OP OBSERVER STATION FSDS2, SIOUX FALLS
NWS.
0655 AM SNOW HURON REGIONAL AIRPORT 44.39N 98.23W
03/24/2018 M1.3 INCH BEADLE SD ASOS
ASOS STATION HON, HURON REGIONAL AIRPORT.
0800 AM SNOW WALL LAKE 43.53N 96.95W
03/24/2018 M1.3 INCH MINNEHAHA SD COCORAHS
COCORAHS STATION SD-MH-8, WALL LAKE.
0700 AM SNOW FORESTBURG 44.02N 98.11W
03/24/2018 M1.1 INCH SANBORN SD COCORAHS
COCORAHS STATION SD-SB-2, FORESTBURG.
0700 AM SNOW ARMOUR 4.6 W 43.33N 98.44W
03/24/2018 M1.0 INCH DOUGLAS SD COCORAHS
COCORAHS STATION SD-DG-2, ARMOUR 4.6 W.
0800 AM SNOW 10 W DIMOCK 43.50N 98.19W
03/24/2018 M1.0 INCH DOUGLAS SD COCORAHS
COCORAHS STATION SD-DG-1, 10 W DIMOCK.
0913 AM SNOW 1 SE TEA 43.43N 96.82W
03/24/2018 M1.0 INCH LINCOLN SD TRAINED SPOTTER
REPORT VIA SOCIAL MEDIA.
1200 AM SNOW VICKS CORNER-SPIRIT LAK 43.43N 95.18W
03/24/2018 M1.0 INCH DICKINSON IA CO-OP OBSERVER
CO-OP OBSERVER STATION VICI4, VICKS
CORNER-SPIRIT LAKE IOWA.
0700 AM SNOW 3 SW SIOUX FALLS 43.50N 96.79W
03/24/2018 M1.0 INCH MINNEHAHA SD COCORAHS
COCORAHS STATION SD-MH-41, 3 SW SIOUX FALLS.
0700 AM SNOW 5 NW MONTROSE 43.77N 97.25W
03/24/2018 M0.5 INCH MCCOOK SD COCORAHS
COCORAHS STATION SD-MC-1, 5 NW MONTROSE.
0700 AM SNOW MARION 43.42N 97.26W
03/24/2018 M0.4 INCH TURNER SD CO-OP OBSERVER
CO-OP OBSERVER STATION MARS2, MARION.
0700 AM SNOW MARION 43.42N 97.25W
03/24/2018 M0.4 INCH TURNER SD COCORAHS
COCORAHS STATION SD-TR-13, MARION.
0900 AM SNOW 2 W WESTFIELD 42.76N 96.65W
03/24/2018 M0.3 INCH UNION SD COCORAHS
COCORAHS STATION SD-UN-2, 2 W WESTFIELD.
0652 AM SNOW SIOUX GATEWAY AIRPORT 42.39N 96.38W
03/24/2018 M0.2 INCH WOODBURY IA ASOS
ASOS STATION SUX, SIOUX GATEWAY AIRPORT.
0600 AM SNOW HURLEY 43.28N 97.09W
03/24/2018 M0.1 INCH TURNER SD COCORAHS
COCORAHS STATION SD-TR-9, HURLEY.
0700 AM SNOW AKRON 42.84N 96.56W
03/24/2018 M0.1 INCH PLYMOUTH IA MESONET
MESONET STATION AKRI4, AKRON.
&&
AF